Raising Awareness of the Dangers of Fentanyl to Law Enforcement Personnel

Adopted at the 121st Annual Conference

Orlando, Florida

October 21, 2014

 

Raising Awareness of the Dangers of Fentanyl to Law Enforcement Personnel

Submitted by: Narcotics & Dangerous Drugs Committee

NDDC.015.T14

 

WHEREAS, fentanyl is a Schedule II controlled substance as set forth in the Controlled Substances Act; and

 

WHEREAS, under medical supervision, fentanyl is used as both an anesthetic and for pain management. As an analgesic, fentanyl is 100 times more potent than morphine; and

 

WHEREAS, fentanyl is 30–50 percent stronger than heroin and some estimates conclude that it is even 100 times more powerful; and

 

WHEREAS, fentanyl pharmaceuticals are available as lozenges (fentanyl “lollipops”), transdermal patches, and injectables. The Food and Drug Administration has warned that fentanyl patches are dangerous even after they have been used because they still contain high amounts of strong narcotic pain medication; and

 

WHEREAS, fentanyl is diverted for illicit use by pharmacy theft, illegal distribution by patients and registrants, fraudulent prescriptions, and clandestine manufacturing; and

 

WHEREAS, from 1995 to 2002, fentanyl-related hospital emergency department visits increased from 22 to 1,506; and

 

WHEREAS, during a 2005–2007 fentanyl outbreak (most of which occurred in Chicago, Detroit, and Philadelphia), there were over 1,000 deaths; and

 

WHEREAS, the biological effects of fentanyl are indistinguishable from heroin, except that fentanyl may be hundreds of times more potent than heroin; and

 

WHEREAS, illicit users commonly administer fentanyl by injection. However, like heroin, fentanyl may be smoked or snorted. In addition, fentanyl can be absorbed into the body by inhalation, oral exposure/ingestion, or skin contact. If fentanyl comes in contact with skin, it can be subsequently transferred by inadvertent touching of the mouth, nose, or other mucous membranes; and

 

WHEREAS, inadvertent contact with fentanyl causes a significant public safety danger for law enforcement personnel who come into contact with the substance; and  

 

WHEREAS, the adverse effects of accidental or improper contact with fentanyl include rapid (within minutes) and profound disorientation, respiratory distress, and even cardiac arrest; and

 

WHEREAS, illicit distributors are cutting heroin with fentanyl, producing a particularly hazardous formulation that is sometimes fatal to even longtime opioid abusers, as well as selling fentanyl combined with non-narcotic adulterants; and

 

WHEREAS, seized fentanyl is frequently a white or off-white powdered substance, and has been seized in kilogram brick packaging, and thus may be mistaken for powdered cocaine; and

 

WHEREAS, field tests may return false positive results for cocaine or heroin. As a result, law enforcement may not be aware that they are handling fentanyl and may not exercise the caution necessary to ensure their safety; and

 

WHEREAS, due to its rapid rate of absorption into the body, as little as 0.1 to 0.15 mg (the size of a few grains of table salt) of pure fentanyl can be deadly; and

 

WHEREAS, as a result, the improper handling of fentanyl is dangerous and can be fatal; and

 

WHEREAS, law enforcement must be aware of the dangers associated with fentanyl to avoid accidental contact that poses the risk of serious bodily injury or death; and

 

WHEREAS, law enforcement must wear protective clothing and equipment to avoid accidental or improper contact while testing for the presence of fentanyl; and

 

WHEREAS, law enforcement should use the Special Opiates Reagent Test (Narco Pouch 902) to either confirm or rule out the presence of fentanyl or another opiate; and

 

WHEREAS, in the event of a fentanyl overdose, naloxone is an opioid antagonist and antidote that may be administered to quickly and effectively restore breathing. Higher doses or several doses of naloxone may be necessary for fentanyl overdoses; and therefore, be it

 

RESOLVED, that the International Association of the Chiefs of Police duly assembled at its 121st Annual Conference in Orlando, Florida, 2014, is concerned about the dangers law enforcement personnel are subject to each time they come into contact with fentanyl, and encourages greater awareness regarding these dangers and the best practices for safety and protection.